Are Mirena Thyroid Side Effects Dangerous?
The Mirena intrauterine device (IUD) can be a well-tolerated, long-lasting birth control method for many women, but some can be very sensitive to certain side effects. A number of women have suggested that the device is responsible for hypothyroidism, or a sluggish thyroid, that can lead to fatigue and weight gain.
Women Who Feel Tired or Gain Weight on Mirena Should Consult a Physician
While hypothyroidism is not listed as a side effect associated with Mirena, many women have taken to Internet chat rooms to discuss their diagnoses, and have blamed them on Mirena. Generally, hypothyroidism can be caused by many things, and some women can develop it after giving birth to a child. Other factors could be aging, stress, or a family history of thyroid problems. Hormonal birth control methods typically do not affect the thyroid, but it is not wise to attempt to self-diagnose a thyroid problem on the Internet and assume that its cause is associated with MIrena. Only a qualified physician is able to determine what causes a glandular disorder.
Once diagnosed, a sluggish thyroid is easily treated with medication and/or lifestyle modifications. Removing a Mirena device might not be necessary, as it has not been proven that the hormone it releases, levenorgestrel, is associated with thyroid problems.
It is important for any woman who has been implanted with a Mirena IUD, and is experiencing symptoms consistent with a sluggish thyroid, to consult her doctor. The symptoms might be caused by something unrelated to the device. Of course, removing the device is an option, but only a doctor can determine why changes to the thyroid occur.